MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was entrapped within the snare and detached from the pusher assembly and unraveled, and the stretch resistant wire (sr wire) was fractured.Conclusions: evaluation of the returned devices revealed the embolization coil was detached from the pusher assembly and unraveled, and the sr wire was fractured.Fracture of the sr wire typically occurs due to forceful retraction of the pc400 against resistance, and will allow the embolization coil to detach and unravel.The embolization coil may have become further damaged during retrieval via the snare.Further evaluation revealed a 0.025¿ mandrel could be advanced through the px slim without issue.The px slim had no visible damage.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coils 400 (pc400¿s).During the procedure, the physician successfully deployed and detached a pc400 in the target vessel using a px slim delivery microcatheter (px slim).The physician then advanced another pc400 in the target vessel using the same px slim; however, while manipulating the px slim and the pc400 in the patient¿s body, the physician noticed under fluoroscopy that the pc400 appeared to be lengthened.It was confirmed that the pc400 became unraveled in the patient¿s body; therefore, the physician used a snare device to grab the px slim and remove the unraveled pc400.The physician then took an angiography which revealed that the blood flow had decreased; therefore, the procedure was completed at this point.It should be noted that the physician did not used a rotating hemostasis valve (rhv) and did not maintain continuous flush throughout the procedure; however, manual flush was performed after each coil insertion.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6424478
Report Number3005168196-2017-00421
Device Sequence Number18970398
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/16/2024
Device Catalogue Number4004C0820
Device Lot NumberF72323
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2017
Initial Report FDA Received Date03/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight63